Alert archive / Wisconsin / River Flood Warnings in 2020
River Flood Warning 4, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Mar 19, 2020, 8:58 PM CDT for Crawford County, Wisconsin. It took effect at Mar 20, 2020, 7:00 AM CDT. It was in force for 37 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2020, 8:58 PM CDT (01:58 UTC)
- In effect from
- Mar 20, 2020, 7:00 AM CDT
- Expired
- Mar 21, 2020, 7:41 PM CDT
- In force
- 37 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Crawford County, WI
The radar
The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kickapoo River at Gays Mills (GMIW3).
- Action stage
- 11 ft
- Minor stage
- 13 ft
- Moderate stage
- 15 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
044 WGUS43 KARX 200158 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 858 PM CDT Thu Mar 19 2020 River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... weather.gov/lacrosse. && WIC023-201357- /O.NEW.KARX.FL.W.0004.200320T1200Z-200326T0051Z/ /GMIW3.1.ER.200320T1200Z.200323T0000Z.200325T0051Z.NO/ 858 PM CDT Thu Mar 19 2020 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Kickapoo River at Gays Mills. * from Friday morning to Wednesday evening. * Flood stage is 13.0 feet. * Forecast...The river is forecast to rise to near 13.8 feet Sunday evening. * Impact...At 13.0 feet...Water begins to cover roads near the river, including Sand Hill Road near Bell Center. Minor flooding occurs in areas adjacent to the river, including Robb Park in Gays Mills. && LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085 $$ Peters
6 follow-up statements
694 WGUS83 KARX 200851 FLSARX Flood Statement National Weather Service La Crosse WI 351 AM CDT Fri Mar 20 2020 River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... weather.gov/lacrosse. && WIC023-202351- /O.CON.KARX.FL.W.0004.000000T0000Z-200326T0051Z/ /GMIW3.1.ER.000000T0000Z.200323T0000Z.200325T0051Z.NO/ 351 AM CDT Fri Mar 20 2020 The Flood Warning continues for The Kickapoo River at Gays Mills. * until Wednesday evening...or until the warning is cancelled. * At 3:45 AM Friday the stage was estimated to be near 12.5 feet. * Flood stage is 13.0 feet. * Forecast...The river is forecast to rise to near 13.8 feet Sunday evening. * Impact...At 13.0 feet...Water begins to cover roads near the river, including Sand Hill Road near Bell Center. Minor flooding occurs in areas adjacent to the river, including Robb Park in Gays Mills. && LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085 $$ Lawrence
516 WGUS83 KARX 201448 FLSARX Flood Statement National Weather Service La Crosse WI 948 AM CDT Fri Mar 20 2020 River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... weather.gov/lacrosse. && WIC023-210547- /O.EXT.KARX.FL.W.0004.000000T0000Z-200325T0900Z/ /GMIW3.1.ER.200321T1000Z.200323T0000Z.200324T0900Z.NO/ 948 AM CDT Fri Mar 20 2020 The Flood Warning continues for The Kickapoo River at Gays Mills. * until late Tuesday night...Or until the warning is cancelled. * At 8:00 AM Friday the stage was 11.4 feet. * Flood stage is 13.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by Saturday morning and continue to rise to near 13.5 feet by Sunday evening. The river will fall below flood stage by Tuesday morning. * Impact...At 13.0 feet...Water begins to cover roads near the river, including Sand Hill Road near Bell Center. Minor flooding occurs in areas adjacent to the river, including Robb Park in Gays Mills. && LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085 $$ LL
392 WGUS83 KARX 210047 FLSARX Flood Statement National Weather Service La Crosse WI 747 PM CDT Fri Mar 20 2020 River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... weather.gov/lacrosse. && WIC053-210117- /O.CAN.KARX.FL.W.0005.000000T0000Z-200322T0705Z/ /BRFW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 747 PM CDT Fri Mar 20 2020 The Flood Warning is cancelled for The Black River at Black River Falls. * At 6:00 PM Friday the stage was 46.0 feet. * Flood stage is 47.0 feet. * Forecast...The river crested below flood stage at 46.4 feet. The river will continue to fall to 44.1 feet by Sunday morning. $$ WIC023-211547- /O.EXT.KARX.FL.W.0004.000000T0000Z-200323T1800Z/ /GMIW3.1.ER.200322T0000Z.200322T0000Z.200322T1800Z.NO/ 747 PM CDT Fri Mar 20 2020 The Flood Warning continues for The Kickapoo River at Gays Mills. * until Monday afternoon...Or until the warning is cancelled. * Flood stage is 13.0 feet. * Forecast...The river is forecast to rise to near 13.0 feet Saturday evening. * Impact...At 13.0 feet...Water begins to cover roads near the river, including Sand Hill Road near Bell Center. Minor flooding occurs in areas adjacent to the river, including Robb Park in Gays Mills. && LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085 $$
952 WGUS83 KARX 210931 FLSARX Flood Statement National Weather Service La Crosse WI 431 AM CDT Sat Mar 21 2020 River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... weather.gov/lacrosse. && WIC023-220030- /O.CON.KARX.FL.W.0004.000000T0000Z-200323T1800Z/ /GMIW3.1.ER.200322T0000Z.200322T0000Z.200322T1800Z.NO/ 431 AM CDT Sat Mar 21 2020 The Flood Warning continues for The Kickapoo River at Gays Mills. * until Monday afternoon...Or until the warning is cancelled. * At 4:30 AM the stage was estimated to be near 13 feet. * Flood stage is 13.0 feet. * Forecast...The river is forecast to hold near 13.0 feet through this evening. * Impact...At 13.0 feet...Water begins to cover roads near the river, including Sand Hill Road near Bell Center. Minor flooding occurs in areas adjacent to the river, including Robb Park in Gays Mills. && LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085 $$ IAC043-211001- /O.CAN.KARX.FL.W.0006.000000T0000Z-200322T0600Z/ /EKDI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 431 AM CDT Sat Mar 21 2020 The Flood Warning is cancelled for The Turkey River at Elkader. * At 3:45 AM Saturday the stage was 11.1 feet. * Flood stage is 12.0 feet. * Forecast...The river is now expected to crest below flood stage with a value of 11.2 feet this morning. $$ Lawrence
778 WGUS83 KARX 211500 FLSARX Flood Statement National Weather Service La Crosse WI 1000 AM CDT Sat Mar 21 2020 .Recent rainfall has resulted in rises on the Kickapoo River near Gays Mills. Minor flooding is possible. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... weather.gov/lacrosse. && WIC023-220559- /O.EXT.KARX.FL.W.0004.000000T0000Z-200323T0600Z/ /GMIW3.1.ER.000000T0000Z.200321T1800Z.200322T0600Z.NO/ 1000 AM CDT Sat Mar 21 2020 The Flood Warning continues for The Kickapoo River at Gays Mills. * until late Sunday night...Or until the warning is cancelled. * Flood stage is 13.0 feet. * Forecast...The river is forecast to rise to near 13.0 feet today. * Impact...At 13.0 feet...Water begins to cover roads near the river, including Sand Hill Road near Bell Center. Minor flooding occurs in areas adjacent to the river, including Robb Park in Gays Mills. && LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085 $$ NMB
057 WGUS83 KARX 220041 FLSARX Flood Statement National Weather Service La Crosse WI 741 PM CDT Sat Mar 21 2020 River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... weather.gov/lacrosse. && WIC023-220111- /O.CAN.KARX.FL.W.0004.000000T0000Z-200323T0600Z/ /GMIW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 741 PM CDT Sat Mar 21 2020 The Flood Warning is cancelled for The Kickapoo River at Gays Mills. * Flood stage is 13.0 feet. * Forecast...The river is forecast below flood stage with a maximum value of 12.8 feet Sunday morning. * Impact...At 13.0 feet...Water begins to cover roads near the river, including Sand Hill Road near Bell Center. Minor flooding occurs in areas adjacent to the river, including Robb Park in Gays Mills. && LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Mar 19, 5:53 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Mar 19, 5:53 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 553 PM CDT Thu Mar 19 2020 .SHORT TERM...(This evening through Friday) Issued at 216 PM CDT Thu Mar 19 2020 Water Vapor imagery this afternoon depicts two distinctive upper- level systems - a positively tilted shortwave trough over the Central Plains and a large scale trough located over Manitoba. The southern stream system is responsible for the widespread rain/storms we are experiencing this afternoon as a surge of moisture transport, precipitable water values of 0.75 to 1.00 inch, and warm air advects northward ahead of it. This surface low will continue to lift into the the Great Lakes Region tonight, bringing with it continued chances for showers and some storms, mainly south of Interstate 90. As the low progresses further north, the northern stream trough will dive southeastward and push the southern stream system eastward while they phase together. Deterministic models started to agree on the eastward shift yesterday, with high res models jumping on board today. Because of this, the threat for strong to severe storms continues to be shunted further east. The latest RAP runs and 19.12Z HREF are also on board with this as they continue to nudge the better ingredients further south and east of the local area where the warm sector will be located. MUCAPE values on the order of maybe 200-400 J/kg at best look to just barely reach portions of far northeast Iowa and southwest Wisconsin this evening. This, paired with mid-level lapse rates of 6-7 C/km and some influence from the left exit region of an upper-level jet may be just enough to produce a strong storm or two, with hail and lightning being the main threats of concern. However, confidence continues to increase that the threat for a strong storm or two is rather low. Per collaboration with SPC, have shrunk the slight risk to only cover extreme southern parts of CWA. Our taste of springtime rain showers and storms on the first day of Astronomical Spring will be brief as the northern stream system plows through the area tonight, bringing with it colder temperatures and some mid-March snowfall. Precipitation will transition from rain to snow as temperatures cool and a strong low to mid-level frontogenetic band develops. Generally around 1-2 inches of snowfall look likely across areas near and north of Interstate 90, with lesser amounts further south. The 19.12Z HREF continues to have a few members depicting some isolated higher amounts across parts of southeast Minnesota, which seems possible with the strength of the frontogenetic band. However, exact placement of said higher amounts will need to be refined once the band of snow develops later this evening. Although the entire area may not see accumulating snowfall, any residual moisture on roadways from the widespread rainfall today may flash freeze as temperatures rapidly cool tonight. This may result in slippery spots and travel impacts for the Friday morning commute. Additional liquid accumulations from this afternoon into tonight look to range between 0.50 and 1.00 inch. This on top of what has fallen over the last few days will lead to rises on area rivers. .LONG TERM...(Friday night through Thursday) Issued at 216 PM CDT Thu Mar 19 2020 The upper level flow will become quasi-zonal after the passage of the system tonight. The models have been advertising a northern stream short wave trough dropping out of western Canada and moving across the Upper Midwest and the 19.12Z model suite continues this trend but has sped up the timing. This wave now looks like it cross the region Saturday night into Sunday and come with enough forcing to possibly produce some light precipitation. Because of the zonal flow, the moisture return ahead of the wave will be very limited and thus only some very light snow looks to be possible with this system. This system will then usher in a period of on/off precipitation chances that will continue through much of next week. The next system in the northern stream looks to primarily stay across Canada with the southern tip of the troughing coming close enough to the Upper Midwest to possibly produce some more light precipitation Sunday night and Monday. After the passage of this system, the overall agreement between the models starts to decrease on timing/placement/strength of subsequent systems. The general idea is that an upper level low over the Pacific this weekend will move onshore and weaken as another system drops south out of the northern Pacific. The remains of this system should then move across the Midwest somewhere in the Monday night through Tuesday night time frame. The precipitation chances look to be higher with this system as the forcing will be stronger and should have more of a direct impact on the area. Behind this system, the upper level flow looks to become southwest as the norhtern Pacific system continues to drop southeast into Desert Southwest. The models are suggesting that various short wave trough coming out in the this southwest flow will maintain the precipitation chances into late next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 553 PM CDT Thu Mar 19 2020 Primarily IFR to at times LIFR conditions will continue tonight with rain changing to snow late in the evening/overnight before ending by sunrise Friday. Winds will become N/NW with gusts up to 25-35 kts overnight into early Friday behind a cold front. Improving conditions are expected on Friday with slow clearing and weakening winds as high pressure builds in from the northwest. && .HYDROLOGY... Issued at 216 PM CDT Thu Mar 19 2020 The system moving across the region tonight still looks to have the potential to produce some widespread rainfall amounts of 1 to 1.5 inches. A good share of this rain should be turned into runoff from still partially frozen ground and what is thawed, being saturated from earlier rains Tuesday night. Given this set up, expect rises to occur on almost all area streams and rivers with the possibility of flooding occurring. Right now, the highest probabilities for flooding look to be for the tributaries across western Wisconsin and maybe a few in northeast Iowa. Most of this should be minor flooding, but contingency forecasts with maximum potential rainfall indicate moderate flooding is not out of the question. The mainstem of the Mississippi River will also see rises with some minor flooding possible next week. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...NMB LONG TERM...04 AVIATION...JM HYDROLOGY...04
Hazardous weather outlook, Mar 19, 4:57 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service La Crosse WI 457 PM CDT Thu Mar 19 2020 IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-202200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha- Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland- 457 PM CDT Thu Mar 19 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Tonight Rain will change to snow, with accumulations around an inch possible. Combined with winds gusting to around 35 mph and falling temperatures, roads may become icy overnight and through the Friday morning commute. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Rises are expected on many area rivers through the weekend and into early next week, with some flooding possible. .SPOTTER INFORMATION STATEMENT... Rain and snow reports would be appreciated through Friday. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ029-030-WIZ061-202200- Fayette-Clayton-Grant- 457 PM CDT Thu Mar 19 2020 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Tonight Isolated thunderstorms are possible this evening. Lightning and small hail would be the primary hazards. Rain will change to snow after midnight, with accumulations expected to be mainly less than one inch. Combined with winds gusting to around 35 mph and falling temperatures, roads may become icy overnight and through the Friday morning commute. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Rises are expected on many area rivers through the weekend and into early next week, with some flooding possible. .SPOTTER INFORMATION STATEMENT... Rain, hail and snow reports would be appreciated through Friday. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Mar 19, 4:04 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
404 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HEAVY RAIN EASTMAN 43.17N 91.02W
03/19/2020 M0.88 INCH CRAWFORD WI PUBLIC
0700 AM HEAVY RAIN SINSINAWA 42.52N 90.54W
03/19/2020 E0.17 INCH GRANT WI TRAINED SPOTTER
0600 AM HEAVY RAIN 1 S DE SOTO 43.41N 91.19W
03/19/2020 M0.38 INCH CRAWFORD WI PUBLIC
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 9:44 AM CDT | River Flood Warning | ARX | Jackson | 3 days |
Nearby
River Flood Warnings in Wisconsin, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.